Assisting patients with toileting is one of the responsibilities of the nursing assistant. Helping the patient use the toilet successfully also helps the patient maintain self-respect. It also helps to avoid any accidents such as falls in the elderly patients, who experience weakness, blood pressure changes, or are prone to accidents such as falls.
When assisting with toileting, the primary responsibility of the CNA is to be present with the patient for balance and support. The CNA should walk the patient to the bathroom, clean them, and be aware of their toileting needs. Sometimes, some patients experience age-related incontinence, or in some cases, medications or too little water intake can cause constipation. In such cases, it becomes important for the CNA to monitor the patient’s toileting routine, and also monitor their food and fluid intake.
While assisting with toileting, the CNA should also note any problem associated with defecation such as watery stools, diarrhea, or signs of dehydration. Any problem should be promptly noted to the supervisor so that immediate treatment or dietary changes can be prescribed for the patient.
Some elderly patients have inconsistent toileting routines, while others become unaware or forget to go to the bathroom. They may also defecate on themselves, or on the floor, due to decreased control in eliminating wastes. Such incidents can be embarrassing and also cause accidents such as falls. In order to prevent such incidents the CNA should take the following actions:
- Keep a record of the patient’s fluid and food intake.
- Keep a note of the medications prescribed to the patient.
- Clean up the area immediately in case the patient defecates or urinates.
- Ensure that all members of the healthcare team are aware of the toileting routines of the patient.
CNAs should also have proper procedures of how to use the bedpan and urinal in order to maintain sanitation. Gloves should be worn when handling any waste such as feces or urine. Proper hygienic practices should also be followed after assisting the patient.